Colorado, 2011Flood in Colorado, June 4 to 22, 2011
June 4 to 22, 2011 · NWS GJT · 1 event in 1 county or zone
Snow melt from a record snowpack across the northern Colorado mountains caused extended high flows and river flooding along Moffat County waterways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow melt from a record snowpack across the northern Colorado mountains caused extended high flows and river flooding along Moffat County waterways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 4, 2:26 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 4, 2:26 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 PM MDT SAT JUN 4 2011
...SIGNIFICANT RISES EXPECTED ON AREA RIVERS THE REST OF THE
WEEKEND AND EARLY NEXT WEEK...
.SHORT TERM...TONIGHT THROUGH MONDAY...
WITH A STRONG LOW OVER THE WEST COAST AND A BUILDING HIGH OVER THE
WESTERN GULF OF MEXICO AND TEXAS...THE FORECAST AREA WILL REMAIN
BENEATH A DRY MODERATE STRENGTH SOUTHWEST FLOW ALOFT THROUGH
SUNDAY. WARMER THAN NORMAL MAX TEMPS WILL CONTINUE THE SNOWMELT AND
THE ASSOCIATED FLOODING THREATS THROUGH MUCH OF NEXT WEEK.
ON MONDAY THE FIRST PUSH OF SUBTROPIC MOISTURE FROM THE SOUTH WILL
SPREAD CLOUDS AND THUNDERSTORMS FROM THE SAN JUAN MOUNTAINS
NORTHWEST ACROSS MOST OF THE FORECAST AREA. MODELS HAVE BEEN VERY
CONSISTENT WITH THIS TREND...AND AN EASTERLY WAVE MOVING ONSHORE
FROM THE GULF OF MEXICO WILL PROVIDE SOME OF THE MOISTURE. HAVE
INCREASED POPS OVER MOST OF THE AREA MONDAY. MONDAY WILL ALSO SEE
STRONG SOUTHERLY WINDS. WITH THE HOT DRY CONDITIONS THIS WEEKEND...
BELIEVE DRY THUNDERSTORMS ARE POSSIBLE ESPECIALLY WITH THE FIRST
WAVE OF STORMS UNTIL THE LOWER LEVELS MOISTEN.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE SUBTROPICAL PUSH WILL SLIDE QUICKLY SOUTHEAST MONDAY NIGHT AND
TUESDAY. TUESDAY WILL SEE A RETURN TO DRY SOUTHWEST FLOW AND WARM
TEMPERATURES. THESE CONDITIONS SHOULD PERSIST THROUGH WEDNESDAY.
THURSDAY THROUGH SATURDAY...MODELS HAVE COME INTO BETTER AGREEMENT
FOR THESE PERIODS. THE WESTERN LOW PRESSURE SYSTEM EJECTS SOME ENERGY
ACROSS THE NORTH ON THURSDAY THAT WILL INCREASE SW GRADIENT WINDS
AND PERHAPS PRODUCE A LIGHT SHOWER OVER THE EASTERN UINTA MOUNTAINS.
THURSDAY NIGHT THE LOW BEGINS TO OPEN AND PROGRESS TO NEAR SALT LAKE
CITY BY FRIDAY MORNING THEN NE THROUGH WYOMING DURING THE
AFTERNOON. THERE IS A COOL FRONT WITH THIS TROUGH PASSAGE ON FRIDAY
THAT THREATENS THE NORTH WITH LIGHT CONVECTIVE SHOWERS. SATURDAY
THE WESTERN STATES ARE LEFT IN A BROAD TROUGH. LOCALLY...TEMPERATURES
WILL DROP TO NEAR NORMAL IN LIGHTER SW FLOW WITH ISOLATED
INSTABILITY SHOWERS POSSIBLE NEAR THE CONTINENTAL DIVIDE.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE EASTERN UTAH AND WESTERN
COLORADO TERMINAL SITES TONIGHT THROUGH SUNDAY...AS DRY SOUTHWEST
FLOW CONTINUES.
&&
.FIRE WEATHER...
LAND USE AGENCIES IN WESTERN COLORADO AND NORTHEAST UTAH HAVE
DETERMINED FUELS ARE NOT CRITICALLY DRY AT THIS TIME DUE TO RECENT
SNOW PACK AND SPRINGTIME GREEN-UP. ON THE WEATHER SIDE HOWEVER...THE
WARM AND VERY DRY CONDITIONS WILL CONTINUE...ONLY GRADUALLY MODIFYING
EARLY IN THE WORK WEEK. ON MONDAY THE PRESSURE GRADIENT WILL TIGHTEN
AHEAD OF A COLD FRONTAL PASSAGE MONDAY NIGHT. THEREFORE AN INCREASE
IN SOUTHWEST WINDS IS EXPECTED. IN ADDITION...LIMITED MOISTURE WILL
BEGIN TO MOVE UP FROM THE SOUTH RESULTING IN A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND SOUTHERN VALLEYS OF WESTERN
COLORADO LATE IN THE DAY. DRY LIGHTNING WILL BE POSSIBLE WITH MANY
STORMS PRODUCING LITTLE IF ANY RAIN.
&&
.HYDROLOGY...
SIGNIFICANT RISES ARE EXPECTED ON AREA WATERWAYS SUNDAY AND INTO
EARLY NEXT WEEK AS TEMPERATURES WARM BACK ABOVE NORMAL. THIS WILL
START MELTING THE HIGHER MOUNTAIN SNOWPACK...WITH MANY MAINSTEM
RIVERS APPROACHING OR EXCEEDING FLOOD STAGE.
CURRENT FLOOD WARNINGS WILL CONTINUE AND MANY ADVISORIES MAY BE
UPGRADED AS WE MOVE THROUGH THE WEEKEND. CURRENT HIGHLIGHTS STILL
IN EFFECT INCLUDE...
A FLOOD WARNING CONTINUES FOR THE GREEN RIVER AT JENSEN UNTIL FURTHER
NOTICE AS THIS RIVER WILL BE ABOVE FLOOD STAGE THROUGH THIS WEEKEND.
A FLOOD WARNING HAS ALSO BEEN ISSUED FOR THE ELK RIVER NEAR COUNTY
ROAD 42 IN ROUTT COUNTY AS THIS RIVER HAS EXCEED FLOOD STAGE AND
WILL CONTINUE TO RISE INTO EARLY NEXT WEEK.
ADDITIONAL FLOOD ADVISORIES CONTINUE ACROSS ROUTT...MOFFAT AND MESA
COUNTIES IN COLORADO AND ACROSS GRAND COUNTY IN UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM.....CJC
LONG TERM......CJC/JOE
AVIATION.......TGJT
FIRE WEATHER...EH
HYDROLOGY......TGJT
Hazardous weather outlook, Jun 4, 4:48 AM MST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 AM MDT SAT JUN 4 2011
COZ001>014-017>023-UTZ022>025-027>029-051200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
548 AM MDT SAT JUN 4 2011
...SIGNIFICANT RISES EXPECTED ON AREA WATERWAYS LATE THIS WEEKEND
AND INTO EARLY NEXT WEEK...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
THE RECENT WARM WEATHER HAS ACCELERATED SNOWMELT ACROSS THE
MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH...INCREASING RUNOFF
INTO AREA WATERWAYS. THIS INCREASED RUNOFF WILL KEEP RIVERS RUNNING
HIGH AND FAST FOR THE NEXT SEVERAL DAYS...ESPECIALLY OVER THE NORTH
WHERE THE DEEPEST SNOW PACK PERSISTS. MANY RIVERS WILL BE EXCEEDING
BANKFULL AND EVEN FLOOD STAGE BY EARLY NEXT WEEK.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
FOLLOWING ABOVE NORMAL TEMPERATURES SUNDAY AND MONDAY A BRIEF COOL
DOWN IS EXPECTED BY MIDWEEK. HOWEVER MOUNTAIN SNOW MELT WILL CONTINUE
AND AREA RIVERS...CREEKS AND STREAMS WILL REMAIN RUNNING FAST AND
HIGH.
A FEW MOUNTAIN SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
LATE AFTERNOON AND EVENING HOURS STARTING SUNDAY AND CONTINUING
THROUGH TUESDAY...MAINLY OVER THE SOUTH. OTHERWISE DRY CONDITIONS ARE
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
NL/MC
Flood, Moffat
- When
- June 4, 5:32 PM MST to June 22, 9:42 AM MST
- Where
- Moffat County, 21.92 mi W of Hiawatha Camp to 1.66 mi ESE of Slater
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.984, -109.050
Rapid snowmelt led to increased rises on area waterways across Moffat County through early June with areal flood warnings or advisories first issued on June 4th and persisting through June 22nd. The Yampa, Green and Little Snake River basins were impacted by flood waters which inundated many low lying areas. Camp site closures and bank erosions were reported along areas of the Green River in the western portions of the county. The Yampa River inundated portions of the infrastructure at Deerlodge Park in Dinosaur National Monument. Also along the Yampa River, pasture and ranch land were underwater near Craig with many outbuildings and some farm equipment being impacted. Bank erosion was also reported along both the Yampa and Little Snake Rivers due to the elevated flows.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 4 to 8, 20111 death · 59 injured · 3 events
- Flash Flood and Flood in Indiana, June 4, 20111 death · 3 injured · $161,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Arkansas, June 4 to 5, 20111 death · $240,000 · 1 in hail · 10 events
- Heavy Rain and Strong Wind in California, June 4, 2011$20 million · 3 events
- Heat in Texas, June 4, 20111 death · 1 event
- Hail and Damaging Winds in Illinois, June 4, 2011$461,000 · 1.75 in hail · 23 events
- Flash Flooding and Flood in Ohio, June 4 to 5, 2011$425,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Indiana, June 4, 2011$352,000 · 96 kt wind · 14 events
- Hail and Damaging Winds in Ohio, June 4, 2011$372,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2011$312,000 · 1.75 in hail · 8 events
- Damaging Winds in Louisiana, June 4, 2011$197,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Ohio, June 4, 2011$62,000 · 2 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360762.